Syndrome: Why Aspirin and Children Don't Mix
Over-the-counter (OTC) pain relievers can be very effective for headaches in adults. Acetaminophen, ibuprofen, and aspirin are easily available and generally safe in small doses. Most of these are safe for children, as well. However, aspirin is an important exception. Aspirin is associated with a risk of Reye's syndrome in children. Therefore, you should not give aspirin to a child or teen unless specifically directed by a doctor.
Other OTC medications may also contain the salicylates found in aspirin. For example, they are also found in:
- bismuth subsalicylate (Pepto-Bismol)
- loperamide (Kaopectate)
- products containing oil of wintergreen
These products should not be given to children who may have, or have had, a viral infection. They should also be avoided for several weeks after your child has received the chickenpox vaccine.
Is Reye’s Syndrome?
Reye's syndrome is a rare disorder that causes brain and liver damage. Although it can happen at any age, it is most often seen in children.
Reye’s syndrome usually occurs in children who have had a recent viral infection, such as chickenpox or the flu. Taking aspirin to treat such an infection greatly increases the risk of Reye’s.
Both chickenpox and the flu can cause headaches. That is why it is important to not use aspirin to treat a child's headache. Your child may have an undetected viral infection and be at risk of developing Reye’s syndrome.
Are the Symptoms of Reye’s Syndrome?
Symptoms of Reye's syndrome come on quickly. They generally appear over the course of several hours.
The first symptom of Reye’s is usually vomiting. This is followed by irritability or aggressiveness. After that, children may become confused and lethargic. They may have seizures or fall into a coma.
There is no cure for Reye’s syndrome. However, symptoms can sometimes be managed. For example, steroids help reduce swelling in the brain.
Reye’s syndrome has become less common. This is because doctors and parents no longer routinely give aspirin to children.
If your child has a headache, it’s usually best to stick to acetaminophen (Tylenol) for treatment. However, make certain to use only the recommended amount. Too much Tylenol can damage the liver.
If a child’s pain or fever is not diminished by Tylenol, see a doctor.
What Is the
Long-Term Outcome of Reye’s Syndrome?
Reye’s syndrome is rarely fatal. However, it can cause varying degrees of permanent brain damage. Take your child to the emergency room immediately, if you see signs of:
- other mental symptoms